Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 178, NWS Des Moines, IA

July 19, 2013Monroe County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 19, 2013, 5:32 PM CDT for Monroe County, Iowa. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2013, 5:32 PM CDT (22:32 UTC)
Expired
Jul 19, 2013, 6:15 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Monroe County, IA

The radar

The Des Moines radar (KDMX), 108 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 5:57 PM CDTHAIL 14 Ene Albia, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2013-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2013-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1714 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

799 
WUUS53 KDMX 192232
SVRDMX
IAC135-192315-
/O.NEW.KDMX.SV.W.0178.130719T2232Z-130719T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
532 PM CDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MONROE COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 615 PM CDT

* AT 530 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALBIA...AND
  MOVING EAST AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ALBIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4103 9297 4116 9281 4116 9264 4090 9264
      4090 9296
TIME...MOT...LOC 2233Z 292DEG 8KT 4109 9281

HAIL...1.00IN
WIND...60MPH

$$

BEERENDS
3 follow-up statements
997 
WWUS53 KDMX 192247
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
547 PM CDT FRI JUL 19 2013

IAC135-192315-
/O.CON.KDMX.SV.W.0178.000000T0000Z-130719T2315Z/
MONROE IA-
547 PM CDT FRI JUL 19 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN MONROE
COUNTY UNTIL 615 PM CDT...

AT 542 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALBIA...AND
MOVING SOUTHEAST AT 10 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN MONROE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4090 9296 4100 9297 4110 9283 4116 9272
      4116 9264 4090 9264
TIME...MOT...LOC 2247Z 303DEG 10KT 4107 9276

HAIL...1.00IN
WIND...60MPH

$$

BEERENDS
805 
WWUS53 KDMX 192300
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
600 PM CDT FRI JUL 19 2013

IAC135-192315-
/O.CON.KDMX.SV.W.0178.000000T0000Z-130719T2315Z/
MONROE IA-
600 PM CDT FRI JUL 19 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN MONROE
COUNTY UNTIL 615 PM CDT...

AT 556 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALBIA...AND
MOVING SOUTHEAST AT 10 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN MONROE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4090 9294 4098 9294 4107 9280 4115 9270
      4116 9264 4090 9264
TIME...MOT...LOC 2300Z 303DEG 10KT 4102 9276

HAIL...1.00IN
WIND...60MPH

$$

BEERENDS
794 
WWUS53 KDMX 192315
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
615 PM CDT FRI JUL 19 2013

IAC135-192325-
/O.EXP.KDMX.SV.W.0178.000000T0000Z-130719T2315Z/
MONROE IA-
615 PM CDT FRI JUL 19 2013

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MONROE COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL UP TO THE SIZE OF NICKELS AND GUSTY WINDS TO 
40 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4090 9294 4098 9294 4107 9280 4115 9270
      4116 9264 4090 9264
TIME...MOT...LOC 2315Z 303DEG 10KT 4100 9271

$$

BEERENDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:44 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 19, 3:44 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
344 PM CDT FRI JUL 19 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 312 PM CDT FRI JUL 19 2013

WEAK AND ISOLATED PRECIPITATION HAS PERSISTED ACROSS CENTRAL IOWA
THROUGHOUT THE DAY ALONG SURFACE TROUGH AHEAD OF COLD FRONT STILL
LOCATED IN SD/MN. ENVIRONMENT IS FAVORABLE FOR DEVELOPMENT WITH
1500-2000 J/KG UNCAPPED CAPE AHEAD OF TROUGH...HOWEVER WEAK CAP IN
PLACE NEAR TROUGH HAS KEPT DEVELOPMENT LIMITED. IN
ADDITION...LACKLUSTER SHEAR HAS HELPED TO PREVENT STORMS FROM
GROWING. ANTICIPATE VERY SCATTERED/ISOLATED SHOWERS/THUNDERSTORMS TO
PERSIST THROUGHOUT THE LATE AFTERNOON AND EVENING HOURS BEFORE
SYSTEM PUSHES SOUTH OF AREA AND FRONT MOVES IN. THERE IS A CHANCE
THAT A STORM OR TWO MAY BE BRIEFLY SEVERE IF IT TAPS INTO AVAILABLE
ENERGY. HAVE LOWERED TEMPERATURES A FEW DEGREES ESPECIALLY ACROSS
THE NORTH WHERE DAYTIME HEATING WAS NOT AS STRONG. IN ADDITION FRONT
WILL PUSH THROUGH EARLY IN THE PERIOD AND SKIES WILL REMAIN CLEAR
ALLOWING FOR COOLING OVERNIGHT.

.LONG TERM.../SATURDAY THROUGH FRIDAY/...
ISSUED AT 312 PM CDT FRI JUL 19 2013

WEAK RIDGING WILL BE IN PLACE ACROSS IOWA EARLY SATURDAY WITH WEAK
SUBSIDENCE A RELATIVELY TRANQUIL WEATHER. HOWEVER...WILL SEE
INCREASING FORCING IN NORTHERN IOWA ALONG MID LEVEL BAROCLINIC
ZONE AS DAY PROGRESSES. INCREASING THETA-E ADVECTION ALONG THIS
THERMAL GRADIENT ALOFT WILL ALONG WITH THE INCREASING LIFT WILL
BEGIN TO PRODUCE SOME LIGHT SHRA/TSRA IN THE FAR NORTH BY
AFTERNOON WHILE THE SOUTH REMAINS QUIET. THIS THREAT AREA FOR PCPN
WILL REMAIN IN THE NORTH ON SATURDAY NIGHT AHEAD OF A SHORTWAVE
APPROACHING THE STATE LATE SAT NIGHT INTO SUNDAY. STRONGER
MOISTURE ADVECTION AND LIFT ASSOCIATED WITH THIS SYSTEM WILL
PRODUCE WIDESPREAD PRECIPITATION ACRS THE FORECAST AREA LATE
SATURDAY NIGHT INTO SUNDAY.

AS HAS BEEN DISCUSSED THE PAST SEVERAL DAYS...BROAD WEST NORTHWEST
FLOW IS EXPECTED THROUGH THE FIRST HALF OF NEXT WEEK WITH SEVERAL
SHORTWAVES MOVING THROUGH THE FLOW. A FEW DIFFERENT PERIODS OF
THUNDERSTORMS ARE EXPECTED DURING THIS TIME. TEMPERATURES ARE
FORECAST TO BE MUCH CLOSER TO NORMAL AS WELL.

&&

.AVIATION...19/18Z
ISSUED AT 1223 PM CDT FRI JUL 19 2013

FRONTAL BOUNDARY WILL CONTINUE TO PUSH SE THROUGH AREA THROUGH THE
AFTERNOON AND EVENING. WINDS WILL BE NORTHWESTERLY BEHIND BOUNDARY
AND SOUTHWESTERLY AHEAD OF BOUNDARY. MAY SEE TSRA/SHRA DEVELOPMENT
ALONG FRONT AFFECT KDSM/KOTM LATE IN THE AFTERNOON...BUT HAVE ONLY
INCLUDED VCSH MENTION ATTM WITH ANTICIPATED ISOLATED NATURE OF
PRECIPITATION. WINDS WILL DECREASE THROUGH THE OVERNIGHT AND
BECOME MORE NORTHERLY FOR END OF PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AWB
LONG TERM...COGIL
AVIATION...AWB
Hazardous weather outlook, Jul 19, 4:26 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
426 PM CDT FRI JUL 19 2013

IAZ004>007-015>017-023>028-033>039-044>047-202130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-
426 PM CDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE PERIODS OF THUNDERSTORMS THROUGHOUT THE REMAINDER OF
THE FORECAST PERIOD. THE OVERALL SEVERE THREAT IS LOW AT THIS TIME
BUT AT LEAST ISOLATED SEVERE STORMS WILL BE POSSIBLE FROM TIME TO
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ048>050-057>062-070>075-081>086-092>097-202130-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
426 PM CDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS EVENING.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...BUT A FEW ISOLATED
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE PERIODS OF THUNDERSTORMS THROUGHOUT THE REMAINDER OF
THE FORECAST PERIOD. THE OVERALL SEVERE THREAT IS LOW AT THIS TIME
BUT AT LEAST ISOLATED SEVERE STORMS WILL BE POSSIBLE FROM TIME TO
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AWB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:24 PM CDTSevere Thunderstorm WarningDMXAppanoose, Monroe, Wapello36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.